All that I am, all that I ever was…

I am more than my mental health. I am more than my homelessness. I am more than any one aspect of me. I am Addy. And this is…

31 Days of Bipolar: Day 22. Side effects of medication

Leave a comment

Day 22: What meds gave you the worst side effects, how did/do you treat it/them, and do you still get any side effects now?

url

Without question the worst side effect I’ve ever experienced came from Sodium Valproate (Epilim). Although I’d been taking it without any major consequence for several years (on and off, depending on homelessness), earlier this year it decided to revolt against my system in a huge way, by inflicting excruciating acute pancreatitis on me. The pain was unbearable and led to me being hospitalised for nearly three weeks whilst my body fought the pain. This then led to me developing a cyst in my pancreas, which has bothered me on/off for the last three months. For a time the abdominal pain was utterly intense, but fortunately it has been decreasing over the last few weeks and now only bothers me once or twice a fortnight. Hopefully, within the next couple of months, the pain will disappear entirely – because I’m really, seriously, over it!

Other than this rather serious side effect, I have to say I’ve been relatively lucky when it comes to medication side effects. I get headaches quite frequently, and my digestion is seriously effected, with frequent bouts of diarrhea alternating with periods of constipation. I also receive tremors in my extremities (mainly hands and legs) as well as the usual lack of motivation, energy and drive that accompanies most psychiatric medications.

Of course, as with most people who take psychiatric medication, I experience weight gain as a side effect, mainly from the Olanzapine. Even though I lost quite a lot of weight during the pancreatitis episode, I’ve put it all back on (and then some) over the last few months. Without question it is one of the worst side effects, as I suffer from quite extreme body image/dysmorphic issues at the best of times, without having the large rolls of fat that cover my body to contend with as well. It seriously damages my self-esteem and confidence and I wish, I really utterly wish, that weight gain wasn’t a side effect of psychiatric medications because of the sheer damage that it can cause to an already vulnerable individual.

But it could all be worse, so I’m not complaining – well, except for the pancreatitis, I’m complaining about that because it was bloody painful!

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s